Dr. Rosebush has a very nice review about Serotonin Syndrome at the link above, which is on the web site for the Neuroleptic Malignant Syndrome Information Service (NMSIS) at http://www.nmsis.org/. The one drug I often think of when trying to puzzle through complicated serotonin syndrome cases is Tramadol (Ultram), an opioid-like analgesic that can cause serotonin syndrome by itself and there may be more of a risk when combined with serotonergic antidepressants.
Not all experts recommend tapering and discontinuing sertonergic antidepressants before starting the antibiotic Linezolid, which is a monoamine oxidase inhibitor (MAOI). Some recommend watchful waiting .
The differential diagnosis for serotonin syndrome is NMS and there’s a nice table outlining the differences and similarities. There’s also a little quiz at the end. Enjoy!
1. Sola, C. L., J. M. Bostwick, et al. (2006). “Anticipating Potential Linezolid-SSRI Interactions in the General Hospital Setting: An MAOI in Disguise.” Mayo Clinic Proceedings 81(3): 330-334.